Nebraska, 2012Drought in Nebraska, June 26 to 30, 2012
June 26 to 30, 2012 · NWS GID · 3 events in 3 counties and zones
S. Drought Monitor for the first time since at least 2006, thanks to a pronounced drying and warming trend over the past few months.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In late June, most of Dawson, Gosper and Furnas Counties in far western portions of South Central Nebraska received a severe drought (category D2) designation from the U.S. Drought Monitor for the first time since at least 2006, thanks to a pronounced drying and warming trend over the past few months. This onset of severe drought represented a notable degradation in conditions since early May, when the entire area was free of all drought categories. Looking back a few months prior to the onset of drought, a fairly wet April helped mitigate the impact of a rather dry March. As a result, the period from May into early June would prove critical as to whether drought would develop. Unfortunately, the combined months of May and June subsequently yielded no more than 25-45% of normal precipitation across most of the area. This pronounced lack of rainfall, working in tandem with temperatures averaging 4-6 degrees above normal over these two months, led to the rapid onset of a flash drought situation. A few of the lowest cooperative observer rainfall totals within these three counties for the combined months of May and June included 1.75 inches at Cozad and 1.90 at Beaver City, representing about 25% of normal. Fueling the increasingly critical drought situation, the final week of June marked the start of a notable 10-14 day stretch of very hot weather that lasted into early July. In fact, Cambridge reached at least 99 degrees on six of the final seven days of June, including 112 degrees on the 26th. Shortly after June ended, the USDA Nebraska Weather and Crops report indicated that state-averaged topsoil moisture was 86 percent short to very short and only 14 percent adequate, which was the lowest level of adequate soil moisture at that time of year since 2002. State-averaged subsoil moisture was reported as 84 percent short to very short, and alfalfa conditions were rated as 52 percent poor to very poor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Jun 25, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT TUE JUN 26 2012
.AVIATION...06Z TAF. SOME LOWER CLOUDS HAVE BEEN MOVING TOWARD THE
KGRI TERMINAL AREA. THEY SHOULD BE MOVING INTO THE AREA WITHIN THE
HOUR. THERE ARE SOME SITES AROUND THE AREA WITH IFR CEILINGS AND
EXPECT THERE WILL BE SOME FOR A TIME THIS MORNING. THE CLOUDS
SHOULD LIFT AND MOVE OUT OF THE AREA BY MID MORNING. WINDS WILL BE
FROM THE SOUTH AND A LITTLE GUSTY DURING THE DAY...THEN SETTLE
DOWN SOME AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 957 PM CDT MON JUN 25 2012/
UPDATE...ISSUED A HEAT ADVISORY FOR TOMORROW...WHICH INCLUDED ALL
ZONES. THE WIND SHIFT FROM EAST TO A MORE SOUTHERLY DIRECTION
TOMORROW WILL ALLOW TEMPERATURES TO SKY ROCKET.
PREV DISCUSSION... /ISSUED 424 PM CDT MON JUN 25 2012/
SHORT TERM...THROUGH TUESDAY AFTERNOON. DESPITE THE LACK OF
THUNDERSTORM CHANCES THANKS TO VERY WARM MID LEVEL
TEMPERATURES...THE NEXT 24 HOURS HAS PRESENTED PLENTY OF
SNEAKY CHALLENGES REGARDING SURFACE TEMPERATURES AND RESULTANT
HEAT INDEX VALUES...ALONG WITH FIRE WEATHER CONCERNS FOR TUESDAY
AFTERNOON.
20Z OBJECTIVE SURFACE ANALYSIS HIGHLIGHTS A VERY SIMILAR THEME
THAT OF THE WEEKEND...WITH A NEARLY DUE WEST-EAST QUASI-STATIONARY
FRONT DRAPED ACROSS NORTHERN KANSAS...SEPARATING A SOUTHERLY WIND
REGIME WITH LOWER DEWPOINTS TO THE SOUTH...FROM AN EASTERLY WIND
REGIME WITH SOUPY DEWPOINTS IN THE LOW-MID 70S ACROSS THE MAJORITY
OF THE CWA. ALOFT...WATER VAPOR IMAGERY CLEARLY DEPICTS THE
PRONOUNCED MID-UPPER LEVEL RIDGE AND ASSOCIATED CLOCKWISE SPIN OVER
THE HEART OF THE CENTRAL PLAINS...WITH AN UPSTREAM TROUGH STILL
CENTERED JUST OFF THE NORTHWEST PACIFIC COAST. THANKS TO A
MORE-STUBBORN-THAN-EXPECTED BATCH OF LOW STRATUS TODAY...WHICH
HAS SLOWLY BUT STEADILY ERODED FROM THE SOUTHWEST TO THE NORTHEAST
THIS AFTERNOON...TEMPERATURES ACROSS MUCH OF THE CWA WILL FALL AT
LEAST 2-4 DEGREES SHORT OF FORECAST VALUES FROM EARLY THIS
MORNING. THAT BEING SAID...FAR SOUTHWEST PORTIONS OF THE CWA ARE
STILL WELL INTO THE 100-110 RANGE WHERE DEWPOINTS ARE MUCH LOWER
BETWEEN THE 40S-60S. IN CONTRAST...PARTS OF THE NORTHEAST CWA
HAVEN/T EVEN REACHED THE UPPER 80S UNDER THE LINGERING STRATUS
DECK.
FOR LATE THIS AFTERNOON...KEPT THE INHERITED HEAT ADVISORY GOING
AS-IS THROUGH 02Z...DESPITE THE FACT THAT SOME OF THE COUNTIES
WILL LIKELY FALL A BIT SHORT OF MEETING WIDESPREAD 105+ HEAT INDEX
VALUES. OTHERWISE...A CONSENSUS OF THE 12Z NAM/GFS LIFTS THE
BOUNDARY NEAR THE STATE LINE NORTHWARD THROUGH THE NIGHT...WITH A
SOUTHEASTERLY WIND COMPONENT ANTICIPATED ALL AREAS BY SUNRISE.
THIS SHOULD KEEP IT QUITE MUGGY OVERNIGHT ACROSS MOST ALL
AREAS...AND CHANGED LOW TEMPS LITTLE WITH MOST AREAS IN THE 68-72
RANGE. THE BIG WILD CARD THIS EVENING/TONIGHT INVOLVES STRATUS/FOG
TRENDS. THERE ARE SOME BIG DIFFERENCES IN MODELS/GUIDANCE...WITH
SOME SUGGESTING THAT THE BROKEN STRATUS DECK STILL ACROSS
NORTHEAST COUNTIES AT THIS HOUR BY REMAIN IN PLACE INTO THE
NIGHT...OR REDEVELOP LATER...WHILE OTHER SOLUTIONS KEEP THE
GREATER RISK FOR LOW STRATUS OVERNIGHT TO THE NORTHWEST OF THE
CWA. FOR NOW...WILL AIM FOR THE OPTIMISTIC ROUTE THAT SKIES
TONIGHT WILL BE MAINLY CLEAR...BUT THIS WILL NEED WATCHED. AS FOR
FOG CHANCES...OPTED TO INTRODUCE A TOKEN PATCHY MENTION IN THE
09Z-15Z TIME FRAME...ALTHOUGH WITH THE LIGHT BUT STEADY SOUTHEAST
BREEZE...ANTICIPATE THAT MOST VISIBILITY RESTRICTIONS SHOULD
REMAIN UP IN THE 2-3 MILE RANGE AT WORST.
FOR THE DAYTIME HOURS TUESDAY...AGREEMENT BETWEEN THE 12Z NAM/GFS
WAS LESS THAN DESIRABLE...WITH THE NAM INDICATING A CONSIDERABLE
SOUTHWESTERLY COMPONENT TO THE WIND BUILDING ACROSS THE
WESTERN/CENTRAL/SOUTHERN CWA DURING THE AFTERNOON...WHILE THE GFS
KEEPS MORE OF A SOUTHEASTERLY COMPONENT GOING ALL DAY.
OBVIOUSLY...THIS WILL HAVE A MAJOR IMPLICATION FOR TEMPS AND
DEWPOINTS...BECAUSE IF DEWPOINT REMAIN HIGHER...TEMPS WILL REMAIN
LOWER AND VICE VERSA. OVERALL...THE FORECAST LEANS TOWARD THE NAM
SOLUTION AND ITS CONSIDERABLE MIXING OUT OF DEWPOINTS FROM WEST TO
EAST DURING THE DAY. IN FACT...AT MID AFTERNOON...HAVE DEWPOINTS
RANGING FROM NEAR 70 FAR NORTHEAST TO NEAR 40 FAR SOUTHWEST...AND
THE RAW NAM VALUES HAVE AN EVEN BIGGER GRADIENT THAN THIS. AS FOR
HIGH TEMPS...AND COUNTING ON THE INVASION OF THIS DRIER
AIR...RAISED HIGHS ROUGHLY 1-3 DEGREES ACROSS MOST OF THE CWA FROM
PREVIOUS FORECAST. THIS PUTS THE MAJORITY OF THE CWA INCLUDING THE
TRI CITIES OVER 100 DEGREES...AND POSSIBLY 110+ IN SEVERAL SOUTHWEST
COUNTIES. EVEN IN NORTHEAST COUNTIES WHERE TEMPS SHOULD STAY DOWN
IN THE 90S...DEWPOINTS SHOULD REMAIN HIGH ENOUGH TO PUSH HEAT
INDEX VALUES TOWARD ADVISORY CRITERIA OF 105 DEGREES. THE OBVIOUS
IMPLICATION IS THAT MOST...IF NOT ALL OF THE CWA COULD PROBABLY
HAVE ALREADY BEEN PUT UNDER A HEAT ADVISORY FOR TUESDAY.
HOWEVER...A COMBINATION OF FACTORS INCLUDING THE PRESENCE OF THE
ONGOING ADVISORY...ALONG WITH COLLABORATION WITH NEIGHBORING
OFFICES...HAS RESULTED IN THE DECISION TO DELAY ANY HEAT HEADLINES
FOR TUESDAY UNTIL AT LEAST LATER THIS EVENING...AND POSSIBLY THE
OVERNIGHT SHIFT. HOWEVER...THE HIGH HEAT INDEX VALUES ARE WELL
COVERED IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW. IN ADDITION TO
HEAT CONCERNS...FIRE WEATHER WILL BE ELEVATED TO CRITICAL ACROSS
MUCH OF THE CWA TUESDAY...AND PLEASE SEE FIRE WEATHER SECTION BELOW
FOR MORE DETAILS ON A SMALL RED FLAG WARNING THAT HAS BEEN ISSUED.
LONG TERM...STARTING TUESDAY NIGHT...HIGH PRESSURE IS EXPECTED TO
REMAIN FIRMLY IN CONTROL OF THE LOCAL WEATHER PATTERN THROUGH THE
EXTENDED PERIODS. WILL SEE A BRIEF WEAKNESS/FLATTENING OF THE UPPER
LEVEL RIDGE FROM THURSDAY NIGHT THROUGH SATURDAY AS A PAIR OF WEAK
UPPER LEVEL DISTURBANCES PASS BY TO THE NORTH...BUT THE RIDGE IS
EXPECTED TO RAPIDLY REBUILD AND STRENGTHEN LATE IN THE UPCOMING
WEEKEND. THIS WILL RESULT IN GENERALLY UNSEASONABLY WARM
TEMPERATURES AND DRY WEATHER FOR THE MAJORITY OF THE WEEK...WITH THE
ONLY EXCEPTION BEING SOME SMALL CHANCES FOR SHOWER/THUNDERSTORM
CHANCES MAINLY OVERNIGHT THURSDAY AND AGAIN OVERNIGHT FRIDAY AS THE
AFOREMENTIONED DISTURBANCES TRACK NORTH OF THE LOCAL AREA.
THAT SAID...STILL SOME CONCERNS OVER THE EXTENDED PERIODS WORTH
NOTING. FIRST OFF...HEAT WILL BE A CONCERN OVER SEVERAL OF THE
PERIODS. WITH ELEVATED DEW POINTS AND TEMPERATURES FORECAST TO RISE
INTO THE 90S AND 100S ACROSS MANY LOCATIONS WEDNESDAY THROUGH
FRIDAY...EXPECT HEAT INDEX VALUES IN THE LOWER 100S ACROSS MOST OF
NORTH CENTRAL KANSAS AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA
EACH AFTERNOON. IN ADDITION...ACROSS NORTH CENTRAL KANSAS WHERE
FUELS REMAIN DRY DUE TO LACK OF RAINFALL AND HOT TEMPERATURES THE
PAST FEW WEEKS...LOW RELATIVE HUMIDITIES WEDNESDAY AFTERNOON
COMBINED WITH BREEZY SOUTHWESTERLY WINDS AHEAD OF A WEAK BOUNDARY
MOVING ACROSS SOUTH CENTRAL NEBRASKA...WILL RESULT IN AN ELEVATED
FIRE WEATHER RISK. WHILE WINDS AT THIS TIME APPEAR MARGINAL FOR
ACHIEVING A RED FLAG WARNING...WILL NEED TO CONTINUE TO MONITOR THIS
POTENTIAL.
AS FAR AS THE THUNDERSTORM CHANCES FOR THE THURSDAY NIGHT THROUGH
SATURDAY TIME FRAME GO...THERE IS SOME DISCREPANCY BETWEEN THE LONG
TERM MODELS WORTH NOTING. THE EC DEFINITELY TAKES THE BETTER FORCING
WITH THE UPPER LEVEL LOW OFF THE PACIFIC NORTHWEST FURTHER NORTH
THAN GFS...AND NOT SURPRISINGLY DOES NOT WEAKEN THE UPPER LEVEL RIDGE
AS SIGNIFICANTLY AS GFS. WITH ATMOSPHERE STRONGLY CAPPED IN THE MID
LEVELS...WITHOUT ANY SUBSTANTIAL FORCING...CANNOT GET TOO EXCITED
ABOUT THUNDERSTORM POTENTIAL AT THIS TIME AND ONLY HAVE SOME SMALL
CHANCES INCLUDED IN FORECAST FOR NOW...MAINLY DUE TO STRONGER UPPER
LEVEL WAVES DEPICTED BY GFS UNDER THE WEAKER RIDGE SCENARIO.
HOWEVER...IF EC PANS OUT...WHICH HAS DONE BETTER AS OF LATE...COULD
POTENTIALLY JUST BE DRY AND HOT OVER THE ENTIRE EXTENDED PERIOD.
FIRE WEATHER...A RED FLAG WARNING HAS BEEN ISSUED FOR TUESDAY
AFTERNOON THROUGH EARLY EVENING FOR ROOKS AND PHILLIPS COUNTIES IN
NORTH CENTRAL KANSAS...WHICH ARE THE ONLY TWO COUNTIES IN THE CWA
DECLARED TO OFFICIALLY HAVE FUELS FAVORABLE FOR LARGE FIRE GROWTH.
ALTHOUGH THERE IS STILL CONSIDERABLE VARIANCE AMONG SOME COMPUTER
MODELS...THE CURRENT FORECAST CALLS FOR RELATIVE HUMIDITY VALUES
CRASHING TO AROUND 10 PERCENT...ALONG WITH SOUTH WINDS SUSTAINED
AROUND 20 MPH/GUSTING TO AROUND 25 MPH. ALTHOUGH AT LEAST ELEVATED
FIRE DANGER WILL EXIST TUESDAY ACROSS THE REMAINDER OF NORTH
CENTRAL KANSAS...AND FOR LOCATIONS IN NEBRASKA MAINLY WEST OF A
KEARNEY TO SUPERIOR LINE...HAVE NO RED FLAG WARNING FOR THESE
COUNTIES DUE TO FUEL STATUS BEING THE LIMITING FACTOR.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR NEZ039>041-046>049-060>064-072>077-082>087.
KS...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR KSZ005>007-017>019.
RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KSZ005-017.
&&Hazardous weather outlook, Jun 25, 8:14 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT MON JUN 25 2012
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
914 PM CDT MON JUN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ON TUESDAY AFTERNOON INTO EARLY EVENING...HEAT INDEX VALUES OF
103 TO 109 DEGREES WILL BE WIDESPREAD ACROSS THE OUTLOOK AREA. A
HEAT ADVISORY HAS BEEN ISSUED.
IN ADDITION...THE COMBINATION OF HOT DRY AIR AND GUSTY SOUTH WINDS
WILL PROMOTE AN ELEVATED TO CRITICAL FIRE DANGER TUESDAY...MAINLY
IN NORTH CENTRAL KANSAS...AND WEST OF A LINE FROM KEARNEY TO
SUPERIOR NEBRASKA. A RED FLAG WARNING FOR CRITICAL FIRE WEATHER
CONDITIONS IS IN EFFECT TUESDAY AFTERNOON AND EARLY EVENING FOR
PHILLIPS AND ROOKS COUNTIES IN KANSAS.
FROM WEDNESDAY THROUGH FRIDAY...AFTERNOON AND EARLY EVENING HEAT
INDEX VALUES OF 100 TO 105 DEGREES WILL CONTINUE ACROSS PARTS OF
THE OUTLOOK AREA...BUT ESPECIALLY IN NORTH CENTRAL KANSAS.
ALSO ON WEDNESDAY AND THURSDAY...AN ELEVATED TO POSSIBLY CRITICAL
FIRE DANGER WILL EXIST...MAINLY IN NORTH CENTRAL KANSAS.
THURSDAY NIGHT THROUGH SATURDAY...THUNDERSTORMS RETURN TO THE
OUTLOOK AREA. A FEW STRONG STORMS ARE POSSIBLE DURING THIS TIME
FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
WESELY
Drought, Dawson
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.
Drought, Gosper
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Gosper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.
Drought, Furnas
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Furnas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 26, 20121 death · 4 injured · 2 events
- Dust Storm in Arizona, June 26, 20129 injured · $40,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$79,000 · 1 in hail · 7 events
- Wildfire in Kansas, June 26 to 27, 2012$90,000 · 1 event
- Coastal Flood in Florida, June 26, 2012$70,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$46,000 · 1 in hail · 9 events
- Drought in Kansas, June 26 to 30, 201220 events
- Drought in Wisconsin, June 26 to 30, 201220 events
- Damaging Winds in Texas, June 26, 2012$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 26, 2012$20,000 · 65 kt wind · 4 events
- Excessive Heat in South Dakota, June 26 to 27, 201218 events
- Drought in Tennessee, June 26 to 30, 201215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387606, 387608, 387609.